Side Effects of Water Pills Before You Take Them For Weight Loss

Dr. oz Weight Loss

Have you been considering adding water pills to your dieting and exercising for added weight loss? Find out how water pills work and how safe they are. Read on and discover what Dr. Oz says that you need to know about water pills for weight loss.

Advertisement

Water pills claim to cut your physique, tone your muscle and shape your body simply by swallowing an easily-available, non-prescription pill daily. These water pills are actually lower dosage diuretics that are typically prescribed for lowering high blood pressure. However, many dieters are turning to non-prescription water pills as a way to lose weight fast.

“Companies are fattening their own wallets by claiming to slim you down—but are they safe?” poses Dr. Oz as he reveals that health authorities have recently issued the statement that, “Water pills…can have serious side effects and should only be used under the supervision of a health care professional.”

The attraction water pills hold for many users is that it is a fast way to appear slimmer and fit easier into clothing like skinny jeans before going out, because it helps reduce bloating from water retention in the body.

And if that is why you take water pills, here is a safe and effective 10-minute trick to get you into your skinny jeans before a party.

So what is it about water pills that dieters should be wary of? According to Dr. Oz the active ingredients in a water pill typically include caffeine, pamabrom and triamterene. However, as a weight loss agent, none of these ingredients will cause fat to burn. Rather, they can result in severe dehydration and “...actually short circuit your organs,” warns Dr. Oz.

As an example of how much dehydration can occur from taking a water pill, Dr. Oz tells viewers that one water pill causes about 3 pounds (a little over a liter) extra of urine to be passed from your body. The problem with losing more fluid from your body than is normal is that you are also losing a significant amount of electrolytes that feeds important organs such as the heart. In fact, one of the side effects of taking water pills is experiencing heart palpitations because your heart’s circuitry is misfiring from the lack of electrolytes.

Another side effect related to loss of fluid and electrolyte is feeling kind of foggy or disoriented—perhaps even up to the point of experiencing delirium. This is because the brain has to have a certain level of fluid and electrolytes to help it perform optimally.

Advertisement

But an electrolyte imbalance can affect more than your organs, it is also one of the 3 warning signs from your feet that something is amiss about your health.

However, Dr. Oz tells viewers that even aside from the side effects mentioned, that there is more to the dark side of taking water pills—weight gain rather than weight loss due to a rebound effect.

“It’s a dirty little secret [about water pills],” says Dr. Oz as he explains that the problem behind water pills is that when you stop taking it, your body is so used to the extra water loss that it begins to overcompensate and cause the retention of more water than what you had been losing while on the water pill. This in turn can turn into added weight gain and severe edema (swelling) in the legs.

In fact, not just water pills but here are 7 medication types that can secretly cause you to gain weight.

“I am angered by duplicitous people taking advantage of you. Do not be conned by these water pills. They will not reshape your body, in fact they will cause the opposite problem in enough cases that it worries me,” says Dr. Oz.

For more about the dangers of taking water pills, click-on Dr. Oz’s water pill safety guide to find out how to use water pills safely.

And, if you do take water pills, here is a warning about one special herbal tea that you definitely should not take while on water pills—prescribed or not!

Reference: The Dr. Oz Show― “Dr. Oz on the Dangers of Water Pills.”

If you think this story about the side effects of water pills may be of interest to your friends, please SHARE it with them to help them.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement

Comments

I have this doctor that always thinks a pill will fix things. I went in cuz my legs are regaining water so my box gave me a script for water pills I said ok I have been taking them for 5days and my legs hurt now. Should I stop taking them?
Hi Tasha: Thank you for your question. You should not stop taking your water pills without guidance to do so from your doctor. There are many reasons your legs could be swelling. Sometimes the reason can be serious even. Tell your doctor about your pain so he can investigate more closely what is going on. You should have blood work perhaps and other exams to find out why this is happening. Water pills are for swelling, but the most important thing is to treat the underlying cause - but you can't do that without finding out what is causing it. Take care Tasha.
I've taken rill water pill from my ant over the counter junk any way I lottery lost ten pounds over night. Then it planned out my alt's jumped from 40 to79 not to say it was from water pill's. I think mirolax or something close.
if your legs have water take them . also it will make th swelling go down too much water cna affect yoru hert or make ya gain weight
If your legs have water you need to understand why first - to correct the underlying problem. Swelling in the legs could be a sign of serious problems, like heart disease, circulation problems, kidney disease and more. Never take someone else's medication!
Im retaining alot of water, where the indentations are staying for a long time. Ive been havin other health issues also, im not sure if they are all related. Ive been passing out and getting lightheaded alot. I dont have insurance to go to a doctor any advise is very appreciated thank you
Cindy, fluid retention and your other symptoms can be a sign of serious health problems. Is there perhaps a free health clinic in your area? You cannot afford to not go to a doctor. If you cannot get access to health care, go to an emergency room. They will work out a payment option for you.....please.
I am a 13 year old girl and I want to lose weight how often would I have to take these to not gain weight and where can I buy them from work out my mom knowing
At 13 years old you need to look at physical activity to lose weight, not be trying to fit in or impress somebody by takeing a pill that can cause serious issues if not taken correctly. I have 13 kids that range from 20 - to newborn, 6 are girls and I see and understand how society has made ppl think they have to look a certain way, your body is still growing and adjusting, this probably not what you wanted to hear but PLEASE don't try this.
Hi my name is Nick, I'm 25 and I have had High Blood Pressure for the past 4 years. I was able to lower it twice by working out with friends and no help from my primary care physician, but lately I have been way to tired to work out and exercise to lower it again. Would water pills be able to help or should I try something else ?
I've been going back and fourth to the doctors because I keep gaining weight dizziness passing out and my left arm hurts so much to the point I get little to no rest I have to hang it off the bed at night just to get a little comfort. I drop thing even drop my baby and they tell me nothing wrong. Can't be true my mother had brain tumors I'm just so confused please help
I'm over weight for the biggest wrestling tournament of my life tomorrow I have no time to lose two or three pounds can one low dose water pill take care of that .
I had a tummy tuck and liposuction and now my foot and ankle is extremely swollen I was tested for blood clot and it was negative my doctor thinks it's water and suggested water pills, I am only 26 days post op do you think I should start taking them?
What is a good product that you have to make me lose weight you have any tablets what is the name
Hi my name is kelly I need to lose weight but I can't work out because I have a heart condition after I had my twins so I need some help to lose weight please
I need to try loose wait but I need to find a good pill it would do that
Hi recently my doc told me that my lung has collapsed due to water around my heart. As such, he gave me water pills and my tummy is so bloated and painful. Is this a natural result that would help me or should I be scared.
Fluid pills under medical supervision are life saving. Keep your doctor appointments and regular blood work. The bloating will also improve with the medications the doctor gives you. Don't be scared.
Hi I'm going on holiday on Monday and my feet swell quite bad when away.. I heard just taking the one water tablet the day before will help this? Is it dangerous or will I be okay doing this Just for one day
I am a 25yrs female an have high blood and the doctor prescribe water pill for me but in four days I lose a lot of weigh can I stop taking the meds
I'm 24 and just had a baby 3 months ago. I still have some bloat and retained water from being pregnant. My wedding rings don't fit , slight pudgy belly etc. I've been eating super healthy and working out as much as possible but not weight loss. I bought some OTC water pills to hopefully help lose some water weight. Would this help with my problem?
I have high blood pressure and my doctor put me on water tablets which didn't help in lowering my blood pressure so he put me on beta blockers to take with the water tablets, still didn't help so he has increased the dosage of beat blockers and stopped the water tablets. I have put 4lb of weight on, my legs are aching, I'm so tired all of the time, breathless. how long will it take for me to feel normal again please? Thank you